Montana, 2011

Damaging Winds in Montana, July 18, 2011

July 18, 2011 · NWS GGW · 3 events in 1 county or zone

Atmospheric conditions favored the development of strong winds from severe thunderstorm downdrafts and outflows.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Atmospheric conditions favored the development of strong winds from severe thunderstorm downdrafts and outflows.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 18, 8:03 PM MST, 57 minutes earlier.

Area forecast discussion, Jul 18, 8:03 PM MST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
903 PM MDT MON JUL 18 2011

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH WEDNESDAY...
UPDATE...THUNDERSTORMS FORMED EARLIER IN THE EVENING IN FERGUS COUNTY IN
WEAK SHORTWAVE MOVING THROUGH THE AREA INTERACTED WITH THE
MOUNTAINS ON SW FLOW ALOFT. THE STORMS ARE CURRENTLY IN SOUTHERN
PHILLIPS COUNTY. THE STORMS SHOULD DISSIPATE OVER VALLEY COUNTY AS
IT ENCOUNTERS MID LEVEL CAP AND LOSS OF DAYTIME HEATING. UPDATED
FORECAST EARLIER FOR ISOLATED EVENING THUNDERSTORMS THERE.

MUGGY DEWPOINTS BETWEEN 70 AND 75 IN THE EAST WILL MAKE FOR A VERY
WARM NIGHT THERE. WILL RAISE TEMPERATURES THERE A FEW DEGREES
OVERNIGHT. LOWS BETWEEN 65 AND 70 IN THE WEST LOOK REASONABLE
WHERE DEW POINTS ARE LOWER. FORRESTER

PREVIOUS SHORT TERM...
UPPER RIDGE IN CONTROL OF THE AREA WEATHER TODAY AND TUESDAY BUT A
PACIFIC TROUGH WILL PUSH EAST AND BRING A COOLER AND DRIER AIRMASS
IN FOR WEDNESDAY.

CURRENT WATER VAPOR SHOWING A DISTINCT MOISTURE PLUME FROM MEXICO
TO EASTERN MONTANA. A WEAK DISTURBANCE IS BEGINNING TO MOVE NORTH
INTO AZ/NM TOO. PWATERS OVER AN INCH IN THE AREA THIS MORNING WHICH
IS CLOSE TO 99TH PERCENTILE (WELL ABOVE NORMAL). MODELS ARE
SHOWING IT TO DRY OUT BY TONIGHT TO LESS THAN AN INCH...BUT
UPSTREAM 12Z SOUNDINGS SHOWING PWATERS AT LEAST .9 OF AN INCH.
THEREFORE AM WONDERING IF MODELS ARE TOO DRY.

ANOTHER HOT DAY IS IN STORE FOR THE AREA TUESDAY WITH TEMPS (AND
HEAT INDEXES TOO) PUSHING 100 IN THE EAST. THEREFORE GOING HEAT
ADVISORY LOOKS GOOD. COLD FRONT THEN PUSHES INTO CENT MONTANA
TUESDAY NIGHT. WINDS ESPECIALLY AT 850 MB INCREASE RAPIDLY HERE
AND COULD CREATE WINDY CONDITIONS IN THE WAKE OF THE FRONT
ESPECIALLY IN THE SW ZONES. THEREFORE INCREASED THEM BUT NOT TO
WHAT THE ADJMET AND ADJMAV WERE SHOWING (35 TO 50 KTS!).

WINDS SETTLE DOWN A BIT WEDNESDAY MORNING THEN INCREASE A BIT WITH
MIXING DURING THE AFTERNOON. TEMPS WEDNESDAY WILL BE ABOUT 15
DEGREES COOLER THAN TUESDAY/S. JAMBA

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
THE MAIN AFFECT OF THE UPPER TROUGH MOVING OVER WESTERN CANADA
WILL BE TO SEND THE UPPER RIDGE EAST AND COOL TEMPERATURES BACK
DOWN CLOSER TO NORMAL. THURSDAY NIGHT INTO FRIDAY AN EMBEDDED
SHORTWAVE SENDS ANOTHER COLD FRONT ACROSS NORTHEAST MONTANA
WHICH SHOULD BE ABLE TO INITIATE A FEW STORMS...ALTHOUGH NOT MUCH
MOISTURE IS AVAILABLE. THE BEST CHANCE FOR THUNDERSTORMS AND RAIN
SHOWERS WILL BE TO THE NORTH. SATURDAY FLOW ALOFT ONCE AGAIN
BECOMES MORE ZONAL AFTER THE SHORTWAVE PASSES TO THE EAST...WHICH
SHOULD BRING IN THE COOLEST...SLIGHTLY BELOW NORMAL...TEMPERATURES
OF THE PERIOD.

SUNDAY THE EC AMPLIFIES THE RIDGE BUT THE GFS MAINTAINS THE ZONAL
FLOW ALOFT. THEREFORE THE GFS KEEPS THIS COOLER TREND WHILE THE EC
WARMS US UP. THE GEM AND DGEX BOTH SIDE WITH THE EC. THE HPC
EXTENDED DISCUSSION FOR DAYS 6 AND 7 INDICATED A BLEND OF 2 TO 1
EC OVER GFS. SO WITH THIS RIDGING THERE IS A POTENTIAL FOR
TEMPERATURES TO INCREASE AGAIN FOR SUNDAY AND MONDAY HIGHER THAN
MEX GUIDANCE. DUE TO THE UNCERTAINTY CHOSE TO MAKE MINIMAL CHANGES
TO GIVE THE NIGHT SHIFT A CHANCE TO LOOK AT ENSEMBLE GUIDANCE. SCT

PREVIOUS DISCUSSION...
UPPER TROF RETURNS TO DOMINANCE OVER THE WEST COAST/NORTHERN
ROCKIES FOR MUCH OF THE EXTENDED PERIOD. THIS WILL BRING
TEMPERATURES BACK DOWN CLOSER TO NORMAL. WEAK SHORTWAVES MOVING
THROUGH THE FLOW WILL ALSO BRING POSSIBILITIES FOR THUNDERSTORMS.

MODEL EXHIBITING MUCH BETTER AGREEMENT WITH PATTERN FOR EARLY NEXT
WEEK. ALL AGREE ON REBUILDING THE RIDGE INTO THE NORTHERN
ROCKIES AS THE SOUTHERN STATES UPPER HIGH SLIDES WESTWARD...WITH
TROF DIGGING OVER THE NORTHEAST STATES. WARMING AND CHANCES OF
THUNDERSTORMS WILL DEPEND OF THE POSITION OF THE RIDGE AXIS... IN
WHICH THE ECMWF IS FARTHER EAST THAN THE GFS. FOR NOW WILL SIDE
WITH THE COOLER/DRIER GFS FOR THE END OF THE FORECAST PERIOD.
EBERT

&&

.AVIATION...
VFR IN SOUTHWESTERLY FLOW ALOFT ACROSS NORTHEAST MONTANA. WEAK
DISTURBANCES IN THE FLOW COULD INITIATE ISOLATED THUNDERSTORMS
THIS EVENING... MAINLY AT THE KSDY AND KGDV TERMINALS. WITH HIGH
PRESSURE TO THE EAST WINDS WILL BE SOUTHEASTERLY AROUND 10 TO 15
KNOTS. A LEE SURFACE TROUGH SHIFTING EAST TUESDAY WILL CAUSE WIND
TO BECOME WESTERLY TO NORTHWESTERLY. SCT

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM MDT TUESDAY FOR CENTRAL AND SOUTHERN
VALLEY...SHERIDAN...WESTERN ROOSEVELT...MCCONE...RICHLAND...
DAWSON...PRAIRIE...WIBAUX...EASTERN ROOSEVELT.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 18, 8:49 AM MST, 12 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
949 AM MDT MON JUL 18 2011

MTZ016>027-059>062-191200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
949 AM MDT MON JUL 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT FOR A MAJORITY OF THE
AREA THROUGH TUESDAY. HOT AND MUGGY CONDITIONS ARE EXPECTED
THROUGH AT LEAST TUESDAY AS HIGH PRESSURE ALOFT DOMINATES THE
WEATHER ACROSS NORTHEAST MONTANA. BE SURE TO DRINK PLENTY OF
WATER... AND DO WHAT YOU CAN TO STAY OUT OF THE HEAT. THESE
STRESSFUL CONDITIONS CAN ALSO CAUSE HEALTH ISSUES FOR SUSCEPTIBLE
GROUPS SUCH AS THE ELDERLY. THEREFORE... IT MAY BE A GOOD IDEA TO
CHECK ON ELDERLY NEIGHBORS AND RELATIVES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A HEAT ADVISORY IS IN EFFECT FOR A MAJORITY OF THE
AREA TUESDAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 18, 7:43 PM MST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
843 PM MDT MON JUL 18 2011

MTZ016-017-190345-
PHILLIPS-VALLEY-
843 PM MDT MON JUL 18 2011

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN VALLEY COUNTY IN NORTHEAST MONTANA...
  SOUTHEASTERN PHILLIPS COUNTY IN NORTHEAST MONTANA...

UNTIL 945 PM MDT.

AT 838 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF FOURCHETTE...MOVING
NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
   SUN PRAIRIE...
   CONTENT...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4789 10792 4816 10774 4834 10719 4767 10709
      4766 10725 4768 10729 4769 10741 4763 10744
      4762 10750 4765 10759 4763 10762 4765 10765
      4763 10765 4763 10769 4760 10771 4758 10793
TIME...MOT...LOC 0243Z 240DEG 20KT 4780 10777

GAH
WEATHER.GOV/GLASGOW
Special weather statement, Jul 18, 8:40 PM MST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
940 PM MDT MON JUL 18 2011

MTZ017-190445-
VALLEY-
940 PM MDT MON JUL 18 2011

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL VALLEY COUNTY IN NORTHEAST MONTANA...

UNTIL 1045 PM MDT.

AT 936 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 23 MILES SOUTHWEST OF TAMPICO...MOVING EAST AT 40
MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN THE ADVISORY INCLUDE...
   GLASGOW...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4842 10655 4806 10632 4805 10634 4805 10636
      4806 10637 4806 10640 4803 10643 4801 10643
      4794 10718 4811 10728
TIME...MOT...LOC 0340Z 248DEG 33KT 4806 10709

GFF
WEATHER.GOV/GLASGOW

The radar

The Glasgow radar (KGGW), 7 km away, was scanning. The volume nearest the first event began at 03:58 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Valley

When
July 18, 9:00 PM MST
Where
Valley County, 4 mi W of Glasgow
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.200, -106.717

Strong winds tipped over some farm machinery.

Thunderstorm Wind, Valley

When
July 18, 9:10 PM MST
Where
Valley County, Tampico
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.300, -106.820

Strong winds downed trees and powerlines and ripped the roof off a lean-to shed.

Thunderstorm Wind, Valley

When
July 18, 9:30 PM MST
Where
Valley County, 11 mi N of Glasgow
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
48.359, -106.630

Strong winds ripped off a 50-foot length of roof from an open-front shed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338316, 338319, 338321.